|An HIV Information Site & HIV Educational Resource Site (HIS & HERS)|
or Tingling in the Feet or Legs
or, "What should I do if I have problems with numbness, tingling, or pain in my feet or legs?"
Side effects from medications are pretty common, but fortunately they are generally pretty mild and can be remedied with relatively easy treatments. As medicine makes progress in the treatment of HIV and AIDS, the newer medications are generally easier to take and less sickening than some of the older treatments. Additionally as more and more treatments are found, it becomes easier and easier to find treatments that suit all patients much better.
The most important thing to do about side effects is to report them to your healthcare provider promptly and completely. If your healthcare provider is aware of your symptoms and problems, your provider can provide recommendations about treatments and changes in your treatment that can decrease or even eliminate the symptoms that you are dealing with. Please note that the information below should not come before the advice of your healthcare provider because only that person knows all of your medications and all of your conditions.
|Pain, Numbness, and/or Tingling in the Feet and/or Legs|
HIV peripheral neuropathy
cancer chemotherapy drugs
folate or vitamin B12 deficiency
"pinched nerve" in back
excess alcohol use
|Explanation and Possible Solutions|
|HIV itself as well as multiple
HIV-related medications (see column to the left) can cause nerve
damage to the feet and legs. Only rarely would HIV or
HIV-related medications cause these problems in the hands.
If you have symptoms of numbness, tingling, burning, or pain on the soles of your feet, feet, or ankles, you should consult with your healthcare provider as soon as possible so that the cause can be diagnosed and the proper treatment provided.
If a medication such as one of those listed to the left is a possible cause, and that medication is discontinued, it may take some time for the problem to improve (weeks to months). In some cases the problem may continue to worsen for several days to a few weeks before it starts to improve (analogous to a bicycle going down a hill and the brakes are applied).
The symptoms of numbness, tingling, burning, or pain are referred to as peripheral neuropathy (PN). Aside from controlling HIV if HIV is the cause or removing the offending drug (e.g. stavudine, zalcitabine, didanosine) or condition (e.g., taking vitamin B12 for B12 deficiency), there are treatments that will help with the discomfort that might be tried:
1. Acetyl L-carnitine. At least one study has noted nerve
regrowth and reduction of symptoms in persons who take 1500 mg of
this dietary supplement per day. It is available without a
prescription and it costs 60 USD per month or more. It is well
tolerated. It is unclear how long one must take this
Important: Do not stop any medications that you think may be causing the numbness, tingling, or pain in your feet and/or legs until you have spoken with your healthcare provider. If you absolutely MUST stop a suspected antiretroviral medication, stop all of your antiretroviral medications at the same time. Do not stop just the suspected medication or you might lose the effectiveness of the remaining drugs. This warning does not apply to medications that are not antiretrovirals.
If you would like a PDF version for printing, click HERE.